Advertisement

Heat-flow methods for harmonic maps of surfaces and applications to free boundary problems

  • Michael Struwe
Conference paper
Part of the Lecture Notes in Mathematics book series (LNM, volume 1324)

Abstract

In [17] the Eells-Sampson method for constructing harmonic maps between manifolds was extended to maps from a surface to an arbitrary compact manifold. We review the results in [17] and present several applications: First a new proof of the Sacks-Uhlenbeck results is given. Then we study minimal surfaces and surfaces of constant mean curvature with free boundaries on a supporting surface in ℝ3.

AMS classification code

53 A 10 53 C 20 58 E 20 58 G 11 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Courant, R.: Dirichlet's principle, conformal mapping and minimal surfaces, Interscience, New York (1950)zbMATHGoogle Scholar
  2. [2]
    Eells, J.-Sampson, J.H.: Harmonic mappings of Riemannian manifolds, Am. J. Math. 86 (1964), 190–160MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    Eells, J.-Wood, J.C.: Restrictions on harmonic maps of surfaces, Topology 15 (1976), 263–266MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    Grüter, M.-Jost, J.: On embedded minimal discs in convex bodies, preprintGoogle Scholar
  5. [5]
    Gulliver, R.D.-Osserman, R.-Royden, H.L.: A theory of branched immersions of surfaces, Am J. Math. 95 (1973), 750–812MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    Hildebrandt, S.: Randwertprobleme für Flächen mit vorgeschriebener mittlerer Krümmung und Anwendungen auf die Kapillaritätstheorie II, Arch. Rat. Mech. Anal. 39 (1970), 275–293MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    Klingenberg, W.: Lectures on closed geodesics, Springer, Grundlehren 230, Berlin-Heidelberg-New York (1978)CrossRefzbMATHGoogle Scholar
  8. [8]
    Jost, J.: Ein Existenzbeweis für harmonische Abbildungen, die ein Dirichletproblem lösen, mittels der Methode des Wärmeflusses, manusc. math. 38 (1982), 129–130MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    Jost, J.: Existence results for embedded minimal surfaces of controlled topological type, preprintGoogle Scholar
  10. [10]
    Ladyženskaya, O.A.-Solonikov, V.A.-Ural'ceva, N.N.: Linear and quasilinear equations of parabolic type, AMS Transl. Math. Monogr. 23, Providence (1968)Google Scholar
  11. [11]
    Ljusternik, L.-Schnirelman, L.: Existence de trois géodésiques fermées sur toute surface de genre 0, C.R. Acad. Sci. Paris 188 (1929), 534–536Google Scholar
  12. [12]
    Sacks, J.-Uhlenbeck, K.: The existence of minimal immersions of 2-speres, Ann. Math. 113 (1981), 1–24MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    Schoen, R.-Uhlenbeck, K.: Boundary regularity and miscellaneous results on harmonic maps, J. Diff. Geom. 18 (1983), 253–268MathSciNetzbMATHGoogle Scholar
  14. [14]
    Schwarz, H.A.: Gesammelte Mathematische Abhandlungen I, Springer, Berlin (1890)CrossRefzbMATHGoogle Scholar
  15. [15]
    Smyth, B.: Stationary minimal surfaces with boundary on a simplex, Inv. Math. 76 (1984), 411–420MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    Struwe, M.: On a free boundary problem for minimal surfaces, Inv. Math. 75 (1984), 547–560MathSciNetCrossRefzbMATHGoogle Scholar
  17. [17]
    Struwe, M.: On the evolution of harmonic mappings of Riemannian surfaces, Comm. Math. Helv. 60 (1985), 558–581MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    Struwe, M.: The existence of surfaces of constant mean curvature with free boundaries, preprintGoogle Scholar
  19. [19]
    von Wahl, W.: Verhalten der Lösungen parabolischer Gleichungen für t → ∞ mit Lösbarkeit im Grossen, Nachr. Akad. Wiss. Göttingen, 5 (1981)Google Scholar

Copyright information

© Springer-Verlag 1988

Authors and Affiliations

  • Michael Struwe
    • 1
  1. 1.ETH - ZentrumZurich

Personalised recommendations